New Jersey, 2004

Damaging Winds in New Jersey, May 10, 2004

May 10, 2004 · NWS OKX · 2 events in 1 county or zone

As a severe thunderstorm moved east across Passaic County, it produced high winds that downed a tree on Route 23 in West Milford, high tension wires in Wayne, and tree limbs in Pompton Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved east across Passaic County, it produced high winds that downed a tree on Route 23 in West Milford, high tension wires in Wayne, and tree limbs in Pompton Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 10, 9:35 PM EST, 5 minutes earlier.

Area forecast discussion, May 10, 9:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1035 PM EDT MON MAY 10 2004

.SHORT TERM FORECAST DISCUSSION...WE CONTINUE TO MONITOR THE
DEVELOPMENT AND EVOLUTION OF TSTMS OVER AND UPSTREAM OF THE FORECAST
AREA. BASED ON CURRENT OBSERVATIONS AND FORECAST TRENDS...WE WILL
UPDATE THE FORECAST TO EXTEND THE CHC OF SHOWERS AND TSTMS ACROSS
THE AREA THROUGH TONIGHT.
&&

...THIS IS THE 420 PM AREA FORECAST DISCUSSION...
.DISCUSSION...

THE WARM FRONT EXTENDS FROM THE DELMARVA PENINSULA...UP THROUGH THE
DELAWARE WATER GAP...AND ACROSS THE SOUTHERN TIER OF NEW YORK...OVER
TO NEAR ROCHESTER NY. BEHIND THIS BOUNDARY WIDELY SCATTERED
CONVECTION CONTINUES TO POP UP AND MOVE IN A GENERAL EASTERLY
DIRECTION. TO THE NORTH AND EAST OF THIS BOUNDARY...IS WHERE ANY
EXISTING CONVECTION HAS GONE TO DIE. THE MSAS COMPUTED LIFTED
INDEXES TELL THE STORY...WITH AS MUCH AS -8 LIS ACROSS PENNSYLVANIA
AND WESTERN NEW YORK...WITH A SHARP GRADIENT EXTENDING FROM
PHILADELPHIA-ATLANTIC CITY...UP TO ROME/UTICA-ALBANY...WITH STABLE
AIR TO THE EAST. THIS BOUNDARY HAS SLOWLY SHIFTED NORTHEAST THROUGH
THE DAY...EXPOSING POINTS TO THE WEST OF THE HUDSON RIVER TO WIDELY
SCATTERED CONVECTION. THIS EASTWARD PROGRESSION WILL CONTINUE...
ESPECIALLY OVER INTERIOR CONNECTICUT. HOWEVER...EXPECT THAT WE WILL
REMAIN STABLE ACROSS LONG ISLAND...WHERE A LOW STRATUS MARINE LAYER
IS ATTEMPTING TO TRAVERSE THE SAND BAR.

WITH PLENTY OF LOW LEVEL MOISTURE AROUND OVERNIGHT...EXPECT TO SEE
AREAS OF FOG ACROSS THE ENTIRE AREA OVERNIGHT. THIS WILL LIKELY BE
LOCALLY DENSE AND BE ACCOMPANIED BY LOW STRATUS ALONG THE COAST...
ESPECIALLY THE SOUTH SHORE OF LONG ISLAND.

FOR TUESDAY...THE WARM FRONT SHOULD CONTINUE TO MAKE PROGRESS...
ENGULFING MOST IF NOT ALL OF THE FORECAST AREA. THIS LOW LEVEL
HEATING WILL ENHANCE THE LAPSE RATES WHICH COMBINED WITH SOME LIFT
FROM THE APPROACHING COLD FRONTAL BOUNDARY WILL GIVE US A BETTER
CHANCE OF CONVECTION ACROSS THE REGION. WE WILL PROBABLY SEE A BIT
MORE COVERAGE...AS WELL AS INTENSITY...AND THE ACTION WILL LIKELY
START TO GET GOING EARLIER THAN IT DID TODAY. THE ONLY SAVING GRACE
MIGHT BE THAT THE WINDS ALOFT ARE NOT THAT STRONG...POTENTIALLY
KEEPING ANY SEVERE WEATHER SCATTERED AS OPPOSED TO WIDESPREAD.

THE COLD FRONTAL BOUNDARY WILL STALL TUESDAY NIGHT...BEFORE LIFTING
BACK NORTH ON WEDNESDAY. THROUGH THE EXTENDED...WITH A BUILDING
RIDGE OVER THE EAST...THE PROGRESSION OF THE PATTERN WILL SLOW TO A
CRAWL. THIS WILL KEEP US WARM INTO THE WEEKEND. HOWEVER...BY
THURSDAY...IT APPEARS THAT HEIGHTS RISE SUFFICIENTLY TO KEEP US IN
AN AREA OF SUBSIDENCE STRONG ENOUGH TO SUPPRESS EVEN AIRMASS
CONVECTION. FINALLY...BY SATURDAY NIGHT...THE NEXT FRONTAL BOUNDARY
WILL APPROACH THE TRI-STATE AREA. STILL A BIT UNCERTAIN AT THIS
TIME...AS TO WHETHER OR NOT THE THIS BOUNDARY WILL CLEANLY CLEAR THE
COAST.

&&

.MARINE...A QUIET PERIOD IS ON TAP FOR THE COASTAL WATERS.
OVERALL...THE GRADIENT WILL REMAIN QUITE WEAK...ALLOWING WINDS TO
STAY RELATIVELY LIGHT. THIS WILL ALLOW FOR SEAS TO STAY BELOW SCA
CRITERIA. THE GRADIENT DOES PICK UP TOWARD THE END OF THE WEEK AS
LOW PRESSURE DEVELOPS TO THE NORTH OF THE WATERS...AND A BERMUDA
HIGH SETS UP TO THE SOUTH. THIS COULD BRING SEAS CLOSE TO SCA MY THE
END OF THE WEEK. ONLY FLY IN THE OINTMENT OVER THE COURSE OF THE
WEEK COULD BE A FEW SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AS
A SUMMER-LIKE PATTERN SETS UP.

&&

.AVIATION...TRICKY FORECAST PACKAGE WITH LOW STRATUS ADVECTING IN
OFF THE ATLANTIC AHEAD OF A WARM FRONT AND POSSIBLE TSTMS LATE THIS
EVENING. THIS MORNINGS 12Z RUN SHOWED COASTAL TERMINALS ON THE
FENCE AS FAR AS INSTABILITY AND NOW THAT STRATUS HAS OVERSPREAD LONG
ISLAND AND STILL PUSHING INLAND THE FURTHER EAST YOU GO...THINK
TSTMS WILL BE QUICK TO DIE SINCE WEVE NOW LOST HEATING. THEREFORE
IF ANY TSTMS DEVELOP AND REACH THE AREA THEY WILL BE SCATTERED AND
ONLY THINK INLAND TERMINALS WILL BE AFFECTED. THE NEXT ISSUE IS THE
POTENTIAL FOR FOG TO DEVELOP OVERNIGHT. EXPECT WARM FRONT TO PUSH
THROUGH SOMETIME BETWEEN 00Z AND 03Z FROM SOUTH TO NORTH. DEWPOINTS
WILL CREEP UP INTO THE LOWER 60S ENHANCING THE ALREADY SATURATED
LOW LEVELS. HOW BAD THE FOG GETS WILL DEPEND ON THE TIMING OF THE
WARM FRONT WHICH WILL BEGIN USHERING IN SOMEWHAT DRIER SOUTHWESTERLY
AIR AT A FEW THOUSAND FEET HELPING TO BREAK UP THE STRATUS DECK.
THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE IS LOW.

&&

.HYDROLOGY...NO PROBLEMS EXPECTED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC
Hazardous weather outlook, May 10, 3:20 AM EST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
420 AM EDT MON MAY 10 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-111000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
420 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY TO THE WEST
AND NORTH OF NEW YORK CITY.  IF ANY SEVERE WEATHER WAS TO DEVELOP...
THE MAIN SEVERE WEATHER THREATS WOULD BE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL APPROACH THE AREA TUESDAY. TEMPERATURES TUESDAY ARE
EXPECTED TO REACH INTO THE 80S AT MOST LOCATIONS AWAY FROM THE COAST.
DEW POINTS WILL RISE INTO THE 60S TUESDAY AFTERNOON. THIS WILL MAKE
THE ATMOSPHERE MODERATELY UNSTABLE. GIVEN THE DEGREE OF INSTABILITY
EXPECTED...A FEW STORMS COULD BECOME SEVERE LATE TUESDAY AFTERNOON
AND EVENING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
TUESDAY..

SR

In the hours before

Special weather statement, May 10, 6:58 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
758 PM EDT MON MAY 10 2004

CTZ005-NYZ067-068-110100-
ORANGE-NORTHERN PUTNAM-NORTH CENTRAL FAIRFIELD-
758 PM EDT MON MAY 10 2004

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A LINE OF VERY STRONG THUNDERSTORMS EXTENDING FROM
CENTRAL ULSTER COUNTY NY...SOUTHWESTWARD INTO WAYNE COUNTY
PENNSLYVANIA. THESE STORMS ARE MOVING EAST SOUTHEAST AT AROUND 40
MPH...AND WILL LIKELY ENTER THE AREA BY 830 PM. WIND DAMAGE HAS
ALREADY BEEN REPORTED WITH THESE THUNDERSTORMS OVER UPSTATE NY. BE
ON THE ALERT FOR WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND
HEAVY RAINS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, May 10, 8:05 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
905 PM EDT MON MAY 10 2004

CTZ005-NJZ002-NYZ067>070-110200-
NORTHWESTERN PASSAIC-SOUTHEASTERN ORANGE-PUTNAM-ROCKLAND-NORTHERN
WESTCHESTER-NORTHERN FAIRFIELD-
905 PM EDT MON MAY 10 2004

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING
FROM NEAR UNIONVILLE NORTHEAST ACROSS NEW WINDSOR IN ORANGE COUNTY
AND FURTHER NORTHEAST NEAR DOVER PLAINS IN DUTCHESS COUNTY...
MOVING SOUTHEAST AT 20 MPH.

PEOPLE LIVING IN SOUTHEAST ORANGE COUNTY...NORTHWEST PASSAIC
COUNTY...PUTNAM COUNTY...ROCKLAND COUNTY AND NORTHERN WESTCHESTER
COUNTY SHOULD PREPARE FOR HEAVY RAIN...WIND GUSTS BETWEEN 40 AND 50
MPH AND FREQUENT LIGHTNING.

GC
Special weather statement, May 10, 8:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
954 PM EDT MON MAY 10 2004

CTZ009-NJZ002>004-NYZ068>071-110300-
BERGEN-NORTHERN PASSAIC-SOUTHWESTERN
PUTNAM-ROCKLAND-WESTCHESTER-SOUTHWESTERN FAIRFIELD-
954 PM EDT MON MAY 10 2004

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
DETECTED AN AREA OF THUNDERSTORMS OVER THE LOWER HUDSON VALLEY OF
NEW YORK AS WELL AS NORTHERN NEW JERSEY. THESE STORMS WILL SLOWLY
MOVE SOUTHEASTWARD OVER THE COURSE OF THE LATE EVENING HOURS. THESE
STORMS SHOULD STAY BELOW SEVERE LIMITS...BUT STILL EXPECT UP TO ONE
HALF INCH HAIL...TORRENTIAL RAIN...AND WIND GUSTS BETWEEN 40 AND 50
MPH WITH THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO IN
CASE WARNINGS HAVE TO BE ISSUED.

The radar

The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
May 10, 9:40 PM EST
Where
Passaic County, West Milford
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.133, -74.383

Thunderstorm Wind, Passaic

When
May 10, 10:20 PM EST to 10:30 PM EST
Where
Passaic County, Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.933, -74.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404615, 5404616.